I am 32m; history of social drinking no drinking problems. Suddenly I now have odd alcohol response. I don't think this is true for all liquors (so far only occurred after red wine, and mixed drink with vodka khalua). Recently, I have had one or two drinks followed by a 5/10 minutes of difficulty breathing, wheezy feeling of short noneffective breath, then my face feels warm, and soon enough splotches of warm, red skin covering my face, neck, and splotchy across my chest, back, arms (top portion of arms only, meaning from shoulders down to wrists but seemingly only on the top of the arm), and on my knees. It is also accompanied by a rapid pulse of 120 or 130. I will remain in this condition for a few hrs, I may feel tired; then it just goes away completely.
I am taking a slew of medications for my evergrowing list of problems (januvet for type 2 diabetes - diagnosed three monnths ago, humira shots for crohn's, isoniazid for a TB+ test, prevacid for GERD). I am mildly overweight, non obese, but do have fatty liver and history of chronically mild ALT elevations.
Is this dangerous?Is it (1) "Asian Flush" (Pros - I do feel flush, it looks like flush on my face at least) (Cons - that is a genetic thing relating to enzyme deficiency, I can't have new onset genetic problem, right? Plus its all over my body not just face, and I think its splotchy even on my face it just bleeds together so it looks uniform; (2) Allergic Reaction (Pros - sort of looks like hives which I've never had, the temp wheezing reaction suggests histamine response?) (cons, shouldn't hives itch? why now?) (3) Liver Metabolic Issue - perhaps my liver is just overwhelmed given the strain from the medications or the diabetes or something, and the enzymes are just not up for the challenge anymore; 4) Rosacea (but this is new and all over) or (5) Drug reaction - but this new alcohol reaction did not start just after taking any of these drugs (though i have not been on these drugs very long).
Without a review of a complete history, physical exam, lab review and medication list, I can't give you an exact diagnosis or treatment plan. How long have you been taking isoniazid? Have you noticed the new symptoms you describe have started after isoniazid treatment? Alcohol may interact with isoniazid, causing facial flushing, headache, light-headedness, nausea, breathlessness, and other symptoms. To prevent unwanted reactions, people taking isoniazid should avoid alcohol-containing products.
Daily alcohol intake also increases the risk of isoniazid-related hepatitis and with your underlying liver issue (fatty liver / elevated ALT), you should be extra cautious about mixing alcohol and isoniazid. You are probably on isoniazid for a short time (9 months), so if you could abstain from alcohol during that time, it would probably be beneficial for you.
Thanks for your reply. I've been on isoniazid for two months, but the aclohol reaction is new (in other words I was drinking over the past two months without this reaction). Is it "flushing" if you have splotches over arms and back and legs too? I'm getting worried that it looks like non-itchy hives, since it seems to be everywhere, or some type of anaphylaxis. The skin is not raised, but it is red and hot.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.